Arizona, 2010

Damaging Winds and Lightning Strikes in Arizona, July 17, 2010

July 17, 2010 · NWS TWC · 8 events in 4 counties and zones

High pressure aloft was centered in northeast Arizona on July 17th, with a favorable easterly or southeasterly steering flow across southeast Arizona. Plentiful moisture resulted in ample instability, and several scattered thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure aloft was centered in northeast Arizona on July 17th, with a favorable easterly or southeasterly steering flow across southeast Arizona. Plentiful moisture resulted in ample instability, and several scattered thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 9:15 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 9:15 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST SAT JUL 17 2010

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF
SOUTHERN ARIZONA OVER THE NEXT FEW DAYS. THIS WILL RESULT IN
FAVORABLE EASTERLY FLOW FOR AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...WE DON'T HAVE TO WORK THROUGH NEARLY AS MUCH DEBRIS
CLOUD THIS MORNING COMPARED TO YESTERDAY MORNING. PLENTY OF SUNSHINE
WILL ADD TO A MOIST AND UNSTABLE ATMOSPHERE. THE MORNING SOUNDING IS
SIMILAR TO YESTERDAY EXCEPT ITS WETTER WITH A LITTLE BETTER SHEAR.
AN EASY AND EARLY START FOR THE MOUNTAINS...PUSHING EASILY INTO
EASTERN VALLEY LOCATIONS. A GOOD SCENARIO FOR OUTFLOW TO PUSH INTO
LOWER DESERTS LATER AS WELL. BEST GUESS AT THIS POINT IS THE NEXT 18
HOURS WILL BE THE BUSIEST OF THE SEASON SO FAR.

THE HIGH CENTER IS STILL PARKED A LITTLE TO CLOSE JUST TO OUR
NORTH...SO MID LEVELS NOT QUITE AS COOL AS ONE MIGHT LIKE...AND THE
FLOW IS STILL ON THE WEAKER SIDE. WILL HAVE TO WATCH FOR HEAVY RAIN
AS A CONCERN AS WELL AS WET MICROBURSTS.

THE HIGH SHIFTING EASTWARD NEXT WEEK WILL STILL KEEP US IN A
RELATIVELY FAVORABLE SOUTHERLY FLOW AS MEXICO IS A BUSY PLACE UNTIL
FURTHER NOTICE. SO...CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE
BUT NOTHING TO POINT AT AS A PARTICULAR ENHANCEMENT EMBEDDED IN THE
FLOW UPSTREAM AT THIS POINT.

&&

.AVIATION...SCT TSRA/SHRA DEVELOPING. CLOUD DECKS MOSTLY 8-12K FT
AGL THRU THE PERIOD...LOWER WITH RESTRICTIONS TO VISIBILITY UNDER
STRONGER STORMS. SURFACE WIND THRU SUNDAY MORNING GENERALLY LESS
THAN 10 KTS... ALTHOUGH WIND GUSTS APPROACHING 45 KTS VICINITY
STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SUFFICIENT DEEP MOISTURE FOR A DAILY CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 10:20 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST SAT JUL 17 2010

AZZ019-029>035-181400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1020 AM MST SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE ATMOSPHERE IS IN PLACE ACROSS SOUTHEAST
ARIZONA TODAY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. A WEAK DISTURBANCE IN SOUTHERN NEW MEXICO
WILL CONTINUE TO TRACK WEST INTO THE SOUTHEAST CORNER OF THE STATE.
THIS WILL RESULT IN A STRONGER FLOW IN THE LOWER TO MIDDLE LEVELS OF
THE ATMOSPHERE...ALLOWING STORMS TO BECOME MORE ORGANIZED. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST
STORMS MAY APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING
PROBLEMS.

THIS DISTURBANCE WILL NOT ONLY INCREASE THE COVERAGE OF STORMS LATE
THIS AFTERNOON AND EVENING...BUT MAY ALLOW STORMS TO PERSIST INTO
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FAVORABLE FLOW PATTERN WILL CONTINUE SUNDAY. EXPECT ANOTHER DAY OF
ELEVATED THUNDERSTORM CHANCES...WITH A FEW STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 17, 1:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST SAT JUL 17 2010

AZZ035-172130-
COCHISE COUNTY AZ-
152 PM MST SAT JUL 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
230 PM MST...

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TOMBSTONE TO
12 MILES SOUTHEAST OF SIERRA VISTA...AND MOVING WEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...SIERRA VISTA...HUACHUCA
CITY...CHARLESTON...NICKSVILLE...FAIRBANK...RAMSEY CANYON PRESERVE...
FORT HUACHUCA AND WHETSTONE.

LAT...LON 3180 10991 3134 10993 3136 11044 3181 11044
TIME...MOT...LOC 2052Z 100DEG 20KT 3172 11012 3149 11018

MEYER

The radar

The Tucson radar (KEMX), 51 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Santa Cruz

When
July 17, 2:00 PM MST to 2:29 PM MST
Where
Santa Cruz County, 3 mi ENE of Rio Rico to 1.3 mi SSW of Nogales
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.517, -110.933

Severe thunderstorm winds impacted much of Santa Cruz County. Law enforcement reported a tree was downed by the winds near the intersection of State Highway 82 and Duquesne Road. A trained spotter measured a wind gust of 60 mph near Rio Rico, and another trained spotter measured a wind gust of 58 mph at Nogales.

Thunderstorm Wind, Cochise

When
July 17, 2:20 PM MST
Where
Cochise County, 6 mi WSW of Huachca Vlg
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
31.597, -110.424

AWOS at Pioneer Airfield measured a thunderstorm wind gust of 66 mph at 220 PM MST.

Lightning, Cochise

When
July 17, 2:45 PM MST
Where
Cochise County, Sierra Vista
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.550, -110.300

Lightning struck a home in Sierra Vista, and caused a fire near the kitchen stove.

Thunderstorm Wind, Santa Cruz

When
July 17, 3:00 PM MST to 3:10 PM MST
Where
Santa Cruz County, 2 mi WSW of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.659, -110.551

Severe thunderstorms resulted in tree limbs eight inches in diameter downed near Elgin.

Thunderstorm Wind, Greenlee

When
July 17, 4:00 PM MST to 4:30 PM MST
Where
Greenlee County, 3 mi WNW of Duncan
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.737, -109.148

Severe thunderstorm winds caused damage near the village of Sheldon in Greenlee County. Several trees were uprooted, and a backyard trampoline was blown 100 yards by the thunderstorm winds. Doors of mobile homes were blown inward.

Thunderstorm Wind, Pima

When
July 17, 5:00 PM MST to 6:00 PM MST
Where
Pima County, 4.53 mi NW of Vail to 10 mi SW of Tucson
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Fire Department/Rescue
Coordinates
32.100, -110.770

Severe thunderstorm winds caused damage across southern portions of Tucson. A trained spotter reported several trees downed near Rita Ranch at 5 PM MST. Power lines were reported down by the winds at two different locations near the Tucson International Airport. Thunderstorm winds ripped the roof off a mobile home near the intersection of Interstate 19 and Valencia Road. In addition, several other trees and power lines were downed by the thunderstorm winds across southwest portions of Tucson. One of these trees was downed on a residence.

Thunderstorm Wind, Pima

When
July 17, 6:10 PM MST
Where
Pima County, Sells
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.920, -111.880

Law enforcement reported windows blown out of a house in Sells.

Lightning, Cochise

When
July 17, 8:40 PM MST
Where
Cochise County, 3.15 mi ENE of Sierra Vista
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.560, -110.248

Lightning struck a home, causing a fire in the attic. The home was unoccupied at the time, and there were no injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235102, 235105, 235565, 241669, 235103, 235265, 240585, 235566.